Thunderstorm Wind, El Paso
- When
- July 11, 7:00 PM MST
- Where
- El Paso County, Canutillo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 31.920, -106.600
A tree fell on a house in Canutillo.
A weak back door front was pushing into the Rio Grande Valley as a strong upper low moved through the Upper Midwest. Favorable wind shear and instability lead to a couple severe thunderstorms moving into west El Paso which brought hail and wind damage to the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A weak back door front was pushing into the Rio Grande Valley as a strong upper low moved through the Upper Midwest. Favorable wind shear and instability lead to a couple severe thunderstorms moving into west El Paso which brought hail and wind damage to the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 11, 4:26 PM MST, 2 hours 34 minutes earlier.
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 526 PM MDT Sun Jul 11 2021 .AVIATION...00Z TAF CYCLE TSRA is the main concern for the first portion of the TAF cycle. All sites are almost certain to be impacted rather directly or indirectly, but percise timing is uncertain. Storms could have large hail and very strong winds (Gusts >40kts). MVFR and possible IFR (vis) are possible within any storm. Activity should decrease by 06z though RA or -RA may persist a bit longer. Otherwise, VFR conditions are expected with winds generally AOB 10 knots with a few gusts to 20. Direction will be varied across TAF sites. && .PREV DISCUSSION...248 PM MDT Sun Jul 11 2021... .SYNOPSIS... A disturbance aloft will move north to south across the area this afternoon and evening, bringing a chance of strong to severe storms to the Borderland. High pressure will shift westward over California through Thursday night. Moisture at the surface and northerly flow aloft will continue to help form thunderstorms, especially along and west of the Continental Divide. A trough will swing across the area on Thursday, influencing an increase of thunderstorms chances heading into Friday and through the weekend. && .DISCUSSION... .SHORT TERM...Tonight and Monday... By around 00Z, a convective complex of sorts seems to emerge, fueled by the perturbation in the northerly flow moving north to south across southern NM. 0-6km EBWD of ~30 kts (plus or minus), and instability (~500-1000j/kg of ML CAPE) should be enough to semi- organize this complex, with strong gusty winds and heavy rain the primary threats, including the El Paso and Las Cruces metro, somewhere between 6 and 10 PM. Much of the activity should move through by ~06Z, in cohorts with the disturbance ejecting into N Mexico. A few lingering showers and storms will be possible, especially near the International Border, but the severe weather threat will likely be over, or shortly thereafter. Through Monday at 6PM, much in the way of convective activity will cease, with area mtns, especially the Gila, favored. Could see a few stray storms across the CWA however, mainly across any elevated terrain and west of the Continental Divide. Although moisture and instability will be modest to decent, especially east, a bit of a warm noise at ~700 mb may be partially to blame for lack of convection. That and maybe the atmosphere being overworked from Sunday. Temps will be in the mid 90s across the area and winds 10 to 20 mph outside of convection on Monday. && .LONG TERM...Tuesday through Sunday The period starts out relatively quiet on Tuesday, as drier air aloft begins to filter in from the east/northeast. The Gila and Sacramento Mountains could see an isolated shower or storm due to orographic enhancements. Outside of the mountainous regions, dry air aloft will suppress and inhibit the formation of storms. An upper level high centered over southern Nevada will drift toward the southwest over California on Tuesday. The dome of high pressure will meander and gradually weaken over California through at least Thursday night and into Friday. Westward movement of the high pressure will allow for moisture from the Gulf of Mexico to flow back into the area beginning Wednesday. As mentioned earlier, when the high pressure moves over California, this results in persistent northerly flow aloft over the CWA. Northerly flow aloft and a decent surge of moisture will increase rain chances on Wednesday. Storms will be more favorable to the west than the east, perhaps along and west of the Continental Divide. Models continue to show an upper level trough racing across the Northern Great Plains on Thursday. The trough axis will be the focus as it swings through the area. This should help increase shower and thunderstorm coverage across the CWA. As the trough axis continues moving eastward on Friday, models are hinting at a piece of energy cutting off from the main trough axis. The uncertainty is where exactly this piece of energy sets up. Where it sets up could make a big difference in thunderstorm chances and coverage. For now, the POP grids for Friday-Sunday show isolated to scattered chances areawide based on that uncertainty explained above. Temperatures throughout the long term period will be right at to slightly below normal for this time of year. && .FIRE WEATHER... Relatively moist conditions will continue across the area with min RHs 20 to 30% lowlands and 30 to 50% mountains through the end of next week. Expect daily thunderstorm activity to be confined mostly to area mountains and west of the Continental Divide through mid next week, with an uptick in activity most locations possible late next week and into next weekend. Winds expected to remain light outside of convection, but high mixing heights will foster a mix of Good to Very Good ventilation most areas (locally Poor to Fair where convection sets up). Threats with thunderstorms this upcoming work week will be heavy rain and to a lesser extent gusty winds. && && .PRELIMINARY POINT TEMPS/POPS... El Paso 70 93 74 95 / 50 20 20 0 Sierra Blanca 68 88 65 88 / 30 10 0 0 Las Cruces 65 91 70 93 / 60 20 30 0 Alamogordo 63 91 67 92 / 60 20 30 0 Cloudcroft 48 69 50 69 / 60 30 20 20 Truth or Consequences 66 90 69 91 / 50 40 50 30 Silver City 60 86 63 85 / 50 50 50 50 Deming 65 93 69 94 / 50 20 30 20 Lordsburg 68 95 70 93 / 40 30 40 30 West El Paso Metro 71 94 74 96 / 60 20 20 0 Dell City 66 91 67 93 / 40 0 0 0 Fort Hancock 73 94 71 95 / 30 10 0 0 Loma Linda 65 87 67 87 / 40 10 0 0 Fabens 73 95 73 95 / 40 10 0 0 Santa Teresa 68 92 71 93 / 60 20 20 0 White Sands HQ 66 90 72 92 / 60 20 30 0 Jornada Range 63 89 69 91 / 70 20 30 0 Hatch 65 92 69 93 / 70 20 30 20 Columbus 67 91 72 93 / 50 20 20 0 Orogrande 65 91 69 92 / 50 20 20 0 Mayhill 54 78 55 77 / 60 30 20 20 Mescalero 56 79 55 79 / 60 30 30 20 Timberon 53 77 54 77 / 60 30 20 10 Winston 56 86 58 84 / 60 50 50 50 Hillsboro 62 88 66 88 / 50 40 50 30 Spaceport 64 89 67 90 / 60 30 30 20 Lake Roberts 54 87 58 85 / 50 50 60 50 Hurley 61 88 63 88 / 50 40 50 30 Cliff 63 94 61 94 / 40 50 50 50 Mule Creek 57 89 64 89 / 40 50 50 60 Faywood 63 87 66 87 / 40 40 50 30 Animas 69 94 69 93 / 50 30 30 30 Hachita 66 92 68 93 / 50 20 30 20 Antelope Wells 67 93 69 93 / 50 20 30 20 Cloverdale 65 90 66 88 / 60 30 30 30 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 35-Delizio/38/34
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 1035 AM MDT Sun Jul 11 2021 NMZ401>417-TXZ418>424-121645- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1035 AM MDT Sun Jul 11 2021 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight Severe thunderstorms are expected across the region come midday to early afternoon across the mountains and drifting into the lowlands into the evening and early overnight. Damaging winds and large hail will be the primary concerns, in addition to potential areas of flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday Typical monsoon thunderstorms expected through mid next week, focusing on the mountains and west of the continental divide with isolated chances across the rest of the lowlands. Isolated instances of heavy rain and gusty winds possible. There may be an uptick in the convective coverage the latter half of the week into the weekend. .SPOTTER INFORMATION STATEMENT... Trained spotters are encouraged to submit reports of severe weather and flooding if it occurs. JD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
659 PM MDT SUN JUL 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND GST 10 ENE WHITE SANDS 32.44N 106.34W
07/11/2021 M58 MPH OTERO NM MESONET
MESONET STATION WSM50 LC-35 NORTH.
&&
ABSpecial Weather Statement
National Weather Service El Paso TX
704 PM MDT Sun Jul 11 2021
NMZ409-412-120145-
Central Tularosa Basin NM-Sierra County Lakes NM-
704 PM MDT Sun Jul 11 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SIERRA COUNTY UNTIL
745 PM MDT...
At 703 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northwest of Holloman Air Force Base
to 5 miles southeast of Spaceport America. Movement was south at 75
mph.
Winds in excess of 45 mph will be possible with these storms.
Locations impacted include...
Upham, Engle, Cutter, Spaceport America and Salinas Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
south central New Mexico.
LAT...LON 3305 10635 3289 10677 3287 10708 3346 10716
3345 10644
TIME...MOT...LOC 0103Z 338DEG 67KT 3298 10621 3293 10690
GRZYWACZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
717 PM MDT SUN JUL 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 5 S ORGAN 32.36N 106.60W
07/11/2021 M70 MPH DONA ANA NM TRAINED SPOTTER
MARBLE SIZED HAIL ALONG WITH TORRENTIAL
RAIN. 1.65 INCHES MEASURED IN 10-15 MINUTES.
&&
ABPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
730 PM MDT SUN JUL 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 3 ENE DONA ANA 32.40N 106.76W
07/11/2021 M92 MPH DONA ANA NM MESONET
MESONET STATION EW1486 TWIN PEAKS WIND
SPEEDS ON RIDGE TOP.
&&
ABPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
735 PM MDT SUN JUL 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM TSTM WND GST 3 NE LAS CRUCES 32.36N 106.72W
07/11/2021 M61 MPH DONA ANA NM MESONET
MESONET STATION FW6984 LAS CRUCES.
&&
ABPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
742 PM MDT SUN JUL 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM TSTM WND GST 7 SW WHITE SANDS 32.32N 106.59W
07/11/2021 M76 MPH DONA ANA NM MESONET
MESONET STATION LOMN5 DRIPPING SPRINGS RAWS.
&&
ABThe El Paso radar (KEPZ), 11 km away, was scanning. The volume nearest the first event began at 02:00 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
A tree fell on a house in Canutillo.
Report from MPing.
A tree was downed and blocking a road just south of Canutillo.
Numerous reports of trees down and causing roads to be blocked across west El Paso.
Several reports of hail across west El Paso up to 1.25 inches in diameter. Sources included trained spotters, NWS Employee and public.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972295, 972293, 972298, 972301, 972294.